Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

Nodding Out On Heroin: Causes And Dangers

One common sign of heroin use or overdose is the ‘heroin nod.’ This repeated movement, generally consisting of slouching or slumping over while dropping the chin, is one of the most obvious signs of a person currently using heroin.

Nodding out on heroin is the repeated action of appearing to slip into a sleep state, but it is much different than a student falling asleep during a lecture, or something similar.

The heroin nod is a sign of drug use and may point to a person overdosing on heroin.

What Is A Heroin Nod?

Instead of ‘nodding off’ due to boredom or lack of sleep, the heroin-induced nod can prove to be extremely dangerous.

For instance, nodding off while the needle is still pushed into the injection site—or taking heroin before operating machinery—can result in extremely fatal and catastrophic accidents.

A heroin nod occurs when a person slips in and out of consciousness due to the effects of heroin substance use — also called nodding out.

What Causes Nodding Out?

Heroin is known and used for the euphoric rush that it brings to heroin users as the chemical binds to the opioid receptors in the brain.

This intense rush of pleasure can overwhelm the neuroreceptors in the brain and induce an involuntary ‘nodding’ reaction, with high doses sometimes resulting in a comatose state.

Heroin is an opioid, a class of drugs which depress the central nervous system and lead to a deep state of relaxation, particularly when taken in high doses.

Deep relaxation caused by lowered blood pressure, breathing, and heart rates can cause a person to become extremely drowsy, which contributes to the heroin nod effect.

Relaxing effects of heroin are some of the most highly desired effects. Yet they are also what contributes to overdose risks with high doses of the drug or when combining it with other substances.

Why Nodding Out During Heroin Use Can Be Dangerous

Nodding out on heroin can prove to be very dangerous depending on the user’s circumstance.

Due to the nature of the effects of heroin—namely the repeated loss of consciousness— the potential for slipping and falling or hitting your head can become extremely prevalent.

A heroin nod can also point to a very high dose of the drug, which means an increased risk for heroin overdose.

Sign Of A Heroin Overdose

There are many telltale signs of a heroin overdose that are important to know if you want to recognize or prevent a potential heroin overdose and risk of heroin overdose deaths.

Some of these effects of heroin overdose include:

  • drowsiness
  • repeated nodding
  • slumping or slouching
  • fast-paced or abnormally slow blinking
  • respiratory failure
  • slow breathing
  • small or pinpoint pupils
  • bluish skin from poor circulation
  • unresponsiveness

Risk Of Injury Due To Nodding Out On Heroin

Nodding out on heroin can be extremely dangerous, as the depressant over stimulates the brain and can cause periodic moments of ‘shut down’ for the conscious part of the brain.

If you are driving a vehicle, operating machine equipment, or even standing on pavement, the risk of nodding out on heroin can be dangerous.

Because nodding out means that you briefly lose consciousness, any circumstance in which a nodding session occurs can seriously increase the potential for grave injury.

Additionally, heroin use can bring with it these common side effects:

  • cuts and abrasions from needles
  • collapsed veins from shallow injections or high-acid-content heroin
  • bruising under the skin
  • skin infections
  • abscesses that form under the skin due to infection caused by shallow drug injections

Can Other Drugs Lead To Nodding Out?

While opioids are not the only class of drug known to induce ‘nodding’ sessions, it is almost always opiates—specifically heroin.

Other Signs Of A Heroin Addiction

Signs of potential heroin addiction can manifest either physically or behaviorally.

Behavioral signs of a heroin addiction include:

  • sudden, obsessive concern about money
  • secretive behavior
  • avoiding going to work, workplace activities, or family events on a repeated basis

Physical or external signs of heroin abuse are:

  • heroin track marks, such as bruises, cuts, or puncture wounds
  • drowsiness
  • frequent sedation
  • withdrawal symptoms, such as flu-like symptoms between uses
  • slow or clouded thinking

Treatment Options For Heroin Drug Abuse

There are many treatment options for people facing heroin drug abuse, including mental health treatment and physical withdrawal management.

You can find some of the following addiction treatment services at drug rehab centers:

  • inpatient programs for heroin addiction
  • medication-assisted treatment (MAT) with methadone, buprenorphine, or naltrexone
  • therapy and counseling sessions
  • outpatient programs (OP)
  • heroin detox programs

Find The Care You Need At Bedrock Recovery Center

At Bedrock Recovery Center, you can find the healthcare you need to overcome an addiction to heroin, Vicodin (hydrocodone), or other prescription opioids.

Our treatment center provides inpatient programs, outpatient services, medical detox support, and more to support your full recovery journey.

If you or a loved one are in search of addiction treatment services for heroin use or addiction, give our free helpline a call today.

Ready to make a change? Talk to a specialist now.